Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

147 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes swollen lump on roof of the mouth after taking Macrobid?

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 646 Questions

default
Posted on Mon, 18 Aug 2014 in Brain and Spine
Question: hello, my wife is a late stage dementia patient that was diagnosed with a UTI on 7/17. She was prescribed Macrobid 100mg. She has now developed a swollen lump in roof of mourh. Lump is the size of a nickel. Her other regular meds are Kepra and Tiazidine (sp?). Could she be having an allergic reaction with that combo? Consulted with PCP and her dentist and they can't explain it.
doctor
Answered by Dr. Dariush Saghafi 1 hour later
Brief Answer:
More info or picture if possible

Detailed Answer:
Good afternoon from XXXXXXX OH. My name is Dr. Saghafi and I'd like and try to help you with your question.

BTW, I notice you are tuning in to this network from the Great State of Kansas....don't know if you're a baseball fan at all but the Indians just played KC the other night and are scheduled for 7p tonight. GO TRIBE!

With respect to your wife I have a few obvious questions which you may or may not be able to answer directly then, I will give my opinion based on extremely limited information:

0. Your wife is in a LATE STAGE OF DEMENTIA at age 59? Please tell me what form she has? How long has she been suffering from dementing symptoms. This is highly atypical for Alzheimer's disease.


1. Is this swelling on the hard or the soft palate?
2. Are you absolutely POSITIVE that this swelling was not there PRIOR to the administration of these medications?
3. Does it appear to be painful to your wife in any way? Is it soft and compressible or is it hard as a rock? Is it firmly attached to the roof of the mouth or does it seem to be a bit mobile?
4. You said you consulted HER dentist. Does that mean this is the dentist who has taken care of her mouth and teeth for quite some time? Apparently, he seems to think this is a new lesion in her mouth? But can he tell you exactly how old it is (i.e. could it've been there before administration of the medication? Kind of depends on when the last was he saw her prior to this last visit, I suppose.
5. Are there are any rashes over her face or body? Any stridorous breathing, wheezing, itching, scratching, skin wheals, red splotches in the mouth, on the tongue?

How long had she been on these medications prior to the development of this swelling in the mouth? Have x-rays or any other diagnostic studies been undertaken to identify what this lump could be? Is it fluid filled? Can it be lanced and sent for laboratory culture and cellular identification? Has ENT taken a look at her?

Ok, now for my opinion.

I think it HIGHLY UNLIKELY that this swelling would be as a cause of the combination of her medications. I ran across check on all 3 medications and came up with absolutely nothing in terms of interactions between all 3 and no side effects for any of the 3 as individual drugs to link the drug to some type of palatal swelling.

In the second place, it would highly unlikely that an ALLERGIC reaction could take place in such an isolated part of the body and manifest itself as a palatal swelling. That simply breaks all the rules of how an allergic reaction is supposed to behave which is in a generalized fashion without regard to isolated locations. And so, I would've expected a skin reaction all over the body, or at least something around the face, neck, and upper torso such as a rash, flushing, lots of uncontrollable itching, etc.

I have found swelling on the palates of patients' mouths which the family firmly believed was new but the truth turned out to be congenital and had always been there but nobody really had checked the roofs of their mouths before so it was unknown. Sometimes, anomalies occur in the hard palate especially and there are calcifications that form but they are benign and need not be removed.

I believe that if the dentist were sure that this were a new lesion and still had no clue as to what it was then, the next step in the examination and identification process should be to call an ENT consult to examine her. Her PMD could expedite things also by ordering some type of imaging study. Since your wife is unfortunately suffering from dementia she may not hold still in an MRI scanner for 45 minutes nice and still and may become agitated. However, either plain films or a CT scan (or one with 3D reconstruction if you wanna get a little fancy) should identify this thing easily as soft tissue or bone.

Once identified as either acute/active vs. chronic/benign it can either be directly treated, biopsied, excised, or my favorite thing to do with most everything that is benign and chronic in a demented individual and that is, LEAVE IT ALONE.

I hope this gives you some sense of direction to go with this problem and would ask in return that if my answer provided you with useful and timely information that you submit feedback with a star rating on how our transaction went.

If there are no further questions or comments to make please CLOSE THE QUERY. In that way the network will know that despite our hopes here in XXXXXXX the Indians beat the Royals (LOL) that this transaction was attended to in a satisfactory, meaningful, and complete way.

All the best to you and especially your wife.

This review of the case along with research and final draft compilaton and publishing required 40 min. of physician specific time.

Regards.



Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Medical Topics ,  

Recent questions on  Flushing

doctor1 MD

I have a red rash on my chest just below my neck. It is bright red, kind of like when I use to take Niaspan and would have some red flushing. It started about three weeks ago. They changed my cholesterol a few months ago to Zocor. Could I be having a reaction to the meds. I had been taking Vytorin so I don t think it s the Zocor but I don t know.

doctor1 MD

Hi. I seem to run a steady low-grade fever and I often have a great deal of face flushing. It creates redness and actual heat coming off my face. I stay tired and when this happens regularly, i often develop a few small sores on my back. My dad called it jungle rot when he got them. He was in vietnam and korea.

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...I am having severe pain in my neck shoulders and back.The muscles are extremely tight.This has been going on for a while.I am tired all the time.Generally don't feel well.Depression that hasn't responded to medication.Hair is thinning out all over on scalp.Skin is very dry and gets flaky on my face.I have facial flushing quite often.Vision is intermittenly blurry.Body aches and pain all over.Have trouble emptying my bladder sometimes.What do u think the cause may be?

doctor1 MD

I am 67 yrs old, weigh 158 am 5' 3 1/2" tall.

I am in fairly good health according to my doctor.

I take Atenonol for high blood pressure and Triamterene water pill. I was on a diabetic pill but am off that for a couple years and now am controling it by weight loss and eating right pretty much. I am concerned that I keep flushing on my face,neck, arms and even when I comb my hair my face turn reds, my neck, my arms and it's spotchy.

What's happeneing ? I did have a hormone test and it did say I was having hot flashes, but I didn't think it would be like this ??? Can't even comb my hair without turning red.

doctor1 MD

Hi I m a 41 year old female and had a question in regards to facial flushing . I go through periods of time where I feel like I often feel flushed, my face gets hot and chest can get blotchy. It usually lasts about a half an hour or less. my...

doctor1 MD

Hi Dr. XXXXXXX xxxxxxx had advised me to try an allergy medicine with Decongestant because have been itchy throat for about 2 months now. I do have an appointment with allergist on the 30th. Anyway my symptons seemed a little better wasnt itchy at...

doctor1 MD

Yes. Something weird has been happening. I get really sad. Then I get a flushing of heat up my back, kinda of like chemicals going up through my arteries, to my head and ears which get hot. Sometimes I get a little pop at the end. Then I'm a...